Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 4, NWS Wichita, KS

March 30, 2013Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 30, 2013, 1:38 AM CDT for Russell County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2013, 1:38 AM CDT (06:38 UTC)
Expired
Mar 30, 2013, 2:15 AM CDT
In force
37 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Russell County, KS

The radar

The Dodge City radar (KDDC), 148 km from the middle of the area, began a volume at 06:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2013-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 662 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2013-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
662 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1244 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

662 
WUUS53 KICT 300638
SVRICT
KSC167-300715-
/O.NEW.KICT.SV.W.0004.130330T0638Z-130330T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
138 AM CDT SAT MAR 30 2013

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 215 AM CDT

* AT 137 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VICTORIA...
  AND MOVING SOUTHEAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  GORHAM AND MILBERGER.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 176 AND 185.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3905 9905 3869 9868 3869 9903 3871 9905
TIME...MOT...LOC 0638Z 320DEG 22KT 3885 9908

HAIL...1.00IN
WIND...60 MPH

$$

BILLINGS
2 follow-up statements
322 
WWUS53 KICT 300656
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
156 AM CDT SAT MAR 30 2013

KSC167-300715-
/O.CON.KICT.SV.W.0004.000000T0000Z-130330T0715Z/
RUSSELL KS-
156 AM CDT SAT MAR 30 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
RUSSELL COUNTY UNTIL 215 AM CDT...

AT 151 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
GORHAM...AND MOVING SOUTHEAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
MILBERGER.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 176 AND 184.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3905 9905 3869 9868 3869 9903 3871 9905
TIME...MOT...LOC 0656Z 320DEG 22KT 3876 9899

HAIL...1.00IN
WIND...60 MPH

$$

BILLINGS
423 
WWUS53 KICT 300707
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
207 AM CDT SAT MAR 30 2013

KSC167-300718-
/O.EXP.KICT.SV.W.0004.000000T0000Z-130330T0715Z/
RUSSELL KS-
207 AM CDT SAT MAR 30 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RUSSELL COUNTY
WILL EXPIRE AT 215 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3905 9905 3869 9868 3869 9903 3871 9905
TIME...MOT...LOC 0708Z 320DEG 22KT 3870 9893

$$

BILLINGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 11:27 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Mar 29, 11:27 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1127 PM CDT FRI MAR 29 2013

.UPDATE...
ISSUED AT 1007 PM CDT FRI MAR 29 2013

CURRENTLY THERE ARE TWO MAIN AREAS OF ACTIVITY...ONE OVER NORTHERN
KANSAS AND THE SECOND OVER NORTHERN/CENTRAL OKLAHOMA. EXPECTING
THE NORTHERN AREA TO PUSH INTO CENTRAL KANSAS AND GRADUALLY
DISSIPATE OVERNIGHT. THE SECOND AREA SHOULD GROW AND EXPAND OVER
SOUTHERN KANSAS FOR THE REST OF THE NIGHT...AS ISENTROPIC LIFT ON
THE 300K SURFACE RAMPS UP. THIS ACTIVITY WILL THEN MOVE EASTWARD
INTO SOUTHEAST KANSAS OVERNIGHT. INSTABILITY/SHEAR COULD SUPPORT A
FEW STRONG STORMS WITH SMALL HAIL BEING THE MAIN RISK.

JAKUB

&&

.SHORT TERM...(TONIGHT THROUGH MONDAY) ISSUED AT 230 PM CDT FRI
MAR 29 2013

SCATTERED SHOWERS/STORMS WILL BE POSSIBLE AREA-WIDE TONIGHT ALTHOUGH
NOT EXPECTING WIDESPREAD COVERAGE. THIS WILL OCCUR IN RESPONSE TO
WEAK MOISTURE ADVECTION AND ASCENT WITH SOUTHERLY LOW-LEVEL FLOW BENEATH
NORTHWESTERLY FLOW ALOFT.

A SHORTWAVE TROUGH WILL PUSH ACROSS THE NORTHERN/CENTRAL PLAINS
SATURDAY AFTERNOON/EVENING...ALLOWING A PACIFIC COLD FRONT TO PUSH
SOUTHWARD THROUGH OUR AREA. LOW STRATUS MAY BE SLOW TO ERODE AHEAD
OF THE FRONT LEADING TO INSOLATION CONCERNS REGARDING CONVECTION.
HOWEVER THE NAM/GFS SUGGEST MODERATE-STRONG INSTABILITY POSSIBLE
ALONG WITH WEAK LOW-LEVEL CONVERGENCE ALONG/E OF THE KS TURNPIKE
SATURDAY AFTERNOON. IF DIURNALLY-ENHANCED STORMS ARE ABLE TO
REDEVELOP...THEY COULD BECOME ORGANIZED SEVERE WITH HAIL/WIND
THREATS GIVEN MAGNITUDE OF DEEP LAYER SHEAR/INSTABILITY. PRECIPITATION
CHANCES LOOK TO END BEHIND THE FRONT PASSAGE SATURDAY INTO
SATURDAY EVENING. ABOVE NORMAL TEMPERATURES ARE SLATED FOR EASTER
WEEKEND.

SUNDAY-MONDAY: A POLAR VORTEX IS PROGGED TO MOVE FROM CENTRAL CANADA
INTO SOUTHEAST CANADA AND THE GREAT LAKES DURING THE PERIOD. THE
ASSOCIATED COLDER AIR IS PROGGED TO PUSH SOUTHWARD THROUGH OUR AREA
SUNDAY NIGHT INTO MONDAY. WIND CONVERGENCE WITHIN THE MID-LEVEL
BAROCLINIC ZONE IS PROGGED TO LEAD TO FRONTOGENESIS/MOISTENING AS
COLDER AIR SURGES IN. THIS WILL RESULT IN A CHANCE OF RAIN/SNOW IN
OUR AREA SUNDAY NIGHT-MONDAY ALTHOUGH ANY ACCUMULATIONS SHOULD BE
LIGHT GIVEN THE MARGINAL TEMP PROFILES AND WARM GROUND.

JMC

.LONG TERM...(TUESDAY THROUGH FRIDAY) ISSUED AT 230 PM CDT FRI
MAR 29 2013

POLAR VORTEX OVER THE NORTHEAST WILL SHIFT EASTWARD TUESDAY INTO
WEDNESDAY. UPPER LOW OFF THE CALIFORNIA COAST THIS AFTERNOON IS
PROJECTED TO MOVE EAST ACROSS THE SOUTHERN PLAINS TUESDAY NIGHT INTO
THURSDAY WITH THE ECMWF OFFERING A SOMEWHAT MORE CLOSED/STRONGER/SLOWER
SYSTEM. GIVEN THE TEMPERATURE MODIFICATION THAT WILL OCCUR DURING
THE WEEK...ANY PRECIPITATION FROM THIS SYSTEM LOOKS TO BE IN THE
FORM OF LIGHT RAIN WITH CHANCES ONLY 15-30% THIS FAR OUT.

JMC

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1127 PM CDT FRI MAR 29 2013

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE EASTWARD ACROSS THE
REGION OVERNIGHT...WITH THE BULK OF THE ACTIVITY AFFECTING MAINLY
SOUTHERN KANSAS. LOW CLOUDS COULD DEVELOP FOR LATE TONIGHT AND
EARLY SATURDAY MORNING BEFORE SCOURING OUT FROM WEST TO EAST...AS
A COLD FRONT PUSHES SOUTHWARD ACROSS KANSAS. SHOWERS AND
THUNDERSTORMS COULD REDEVELOP ALONG THE FRONTAL BOUNDARY LATE IN
THE AFTERNOON OVER SOUTHEAST KANSAS.

JAKUB

&&

.FIRE WEATHER...
ISSUED AT 230 PM CDT FRI MAR 29 2013

LOW GRASSLAND FIRE DANGER IS EXPECTED TONIGHT WITH LIGHT WINDS
AND HIGH RELATIVE HUMIDITY VALUES. HIGH TO VERY HIGH FIRE DANGER
POTENTIAL WILL EXIST SATURDAY AFTERNOON IN CENTRAL AND SOUTH
CENTRAL KS WITH SLIGHTLY ABOVE NORMAL TEMPERATURES AND MARGINAL
GUSTY NORTHWEST WINDS BEHIND THE COLD FRONT. GRASSLAND FIRE DANGER
SHOULD BE LOW THE REMAINDER OF THE WEEKEND WITH LIGHT WINDS.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    52  75  42  72 /  50  20  10   0
HUTCHINSON      51  73  41  72 /  40  10  10  10
NEWTON          51  73  42  71 /  40  20  10   0
ELDORADO        52  73  42  70 /  50  30  10  10
WINFIELD-KWLD   54  74  44  71 /  70  30  10  10
RUSSELL         47  72  40  70 /  30  10  10  10
GREAT BEND      49  72  41  71 /  30  10  10  10
SALINA          51  72  40  70 /  30  10  10  10
MCPHERSON       51  73  41  71 /  40  10  10  10
COFFEYVILLE     54  73  45  70 /  60  50  30  10
CHANUTE         50  71  42  69 /  50  50  30  10
IOLA            49  71  41  68 /  50  50  20  10
PARSONS-KPPF    52  71  43  69 /  50  50  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 29, 10:31 PM CDT, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1031 PM CDT FRI MAR 29 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-310345-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1031 PM CDT FRI MAR 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS MUCH OF
THE AREA. A FEW STRONG STORMS WITH SMALL HAIL COULD AFFECT
SOUTHERN KANSAS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FOR SATURDAY AFTERNOON
AND SATURDAY EVENING. THE GREATEST SEVERE THREAT WILL BE ALONG OR
EAST OF THE KANSAS TURNPIKE WITH QUARTER SIZED HAIL AND 60 MPH
WINDS BOTH POSSIBLE.

MUCH COLDER AIR WILL MOVE INTO THE AREA SUNDAY NIGHT INTO MONDAY...
CAUSING
THE RAIN TO MIX WITH...AND THEN CHANGE TO SNOW BEFORE ENDING ON
MONDAY EVENING. SOME LIGHT SNOW ACCUMULATIONS ARE POSSIBLE ON
MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Mar 30, 12:17 AM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1217 AM CDT SAT MAR 30 2013

KSZ092-300545-
SUMNER-
1217 AM CDT SAT MAR 30 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SUMNER COUNTY...

AT 1216 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR SOUTH HAVEN...OR 17 MILES SOUTH
OF WELLINGTON...AND MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

&&

LAT...LON 3706 9756 3724 9716 3722 9715 3700 9715
      3699 9717 3699 9752
TIME...MOT...LOC 0517Z 245DEG 18KT 3702 9739

BILLINGS
Special weather statement, Mar 30, 12:57 AM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1257 AM CDT SAT MAR 30 2013

KSZ092-093-300630-
COWLEY-SUMNER-
1257 AM CDT SAT MAR 30 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR COWLEY AND SUMNER COUNTIES...

AT 1254 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR GEUDA SPRINGS...OR 15 MILES
SOUTHWEST OF WINFIELD...AND MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

&&

LAT...LON 3735 9688 3714 9676 3704 9714 3719 9722
TIME...MOT...LOC 0557Z 244DEG 21KT 3712 9714

BILLINGS
Special weather statement, Mar 30, 1:26 AM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
126 AM CDT SAT MAR 30 2013

KSZ033-300700-
LINCOLN-
126 AM CDT SAT MAR 30 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LINCOLN COUNTY...

AT 122 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LUCAS...OR 19 MILES WEST OF LINCOLN...AND
MOVING EAST AT 25 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

&&

LAT...LON 3902 9809 3887 9821 3887 9848 3908 9849
      3912 9848
TIME...MOT...LOC 0626Z 290DEG 20KT 3901 9847

BILLINGS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 12:17 AM CDTSpecial Weather StatementICTSumner28 min
Mar 30, 12:57 AM CDTSpecial Weather StatementICTCowley33 min
Mar 30, 1:26 AM CDTSpecial Weather StatementICTLincoln34 min
Mar 30, 3:46 AM CDTSpecial Weather StatementICTMarion29 min
Mar 30, 4:06 AM CDTSpecial Weather StatementICTHarvey24 min
Mar 30, 4:42 AM CDTSpecial Weather StatementICTButler, Sedgwick48 min
Mar 30, 5:43 AM CDTSpecial Weather StatementICTCowley32 min
Mar 30, 2:40 PM CDTSpecial Weather StatementICTAllen35 min
Mar 30, 3:05 PM CDTSevere Thunderstorm WarningICTAllen40 min
Mar 30, 4:20 PM CDTSpecial Weather StatementICTAllen25 min
Mar 30, 5:28 PM CDTSpecial Weather StatementICTNeosho47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.